Wyoming, 2009High Wind in Wyoming, January 6 to 8, 2009
January 6 to 8, 2009 · NWS RIW · 5 events in 5 counties and zones
Peak wind gusts over 70 mph were recorded in eastern sections of Fremont and Sweetwater counties as the result of a strong pressure gradient. Measured gusts included 74 mph at Camp Creek RAWS and 73 mph at Snow Springs RAWS.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Peak wind gusts over 70 mph were recorded in eastern sections of Fremont and Sweetwater counties as the result of a strong pressure gradient. Measured gusts included 74 mph at Camp Creek RAWS and 73 mph at Snow Springs RAWS. Spotters at the Buckboard Marina on the west shore of Flaming Gorge Reservoir estimated wind gusts up to 70 mph. The high wind toppled at least three power lines and ripped down a large commercial sign in Rock Springs. Problems with the downed power lines and a circuit breaker caused nearly 3,000 Rock Springs customers to lose power. In northern Wyoming, strong west-northwest flow produced sustained wind of 63 mph over Chief Joseph Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 6, 9:35 PM MST, 15 minutes earlier.
Area forecast discussion, Jan 6, 9:35 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
935 PM MST TUE JAN 6 2009
.UPDATE...UPGRADED WYZ 2 AND 19 TO HIGH WIND WARNING. CROSS-
SECTIONS CONTINUE TO SHOW 65-70KT WIND OVER THE HIGHER ELEVATIONS
OF THE ABSAROKA MOUNTAINS WEDNESDAY...AND 50 KNOTS NEAR 750MB OVER
THE GREEN AND RATTLESNAKE RANGES BETWEEN 9Z-15Z WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 328 PM MST TUE JAN 6 2009/
SHORT TERM...TONIGHT THROUGH FRIDAY
ISENTROPIC LIFT ON THE FRONT SIDE OF FLAT RIDGE CONTINUES IN THE
WEST TODAY. LIGHT SNOW HAS FALLEN ALL DAY IN THE FAR WEST WITH
PORTIONS OF THE STAR VALLEY PICKING UP 4 TO 5 INCHES SINCE LAST
EVENING. A MOIST PACIFIC FLOW MOVES INTO THE WEST THIS EVENING
INTENSIFYING THE SNOW. THIS FLOW CONTINUES THROUGH WEDNESDAY
AFTERNOON BEFORE THE PLUME LOOSES ITS INTENSITY. STRONG SOUTHWEST
TO WEST WINDS TO ACCOMPANY THE SNOWFALL AT MOUNTAIN TOP AND PASS
LEVELS...PRODUCING SIGNIFICANT BLOWING AND DRIFTING SNOW. BEST
SNOWFALL WILL BE IN THE TETONS...YELLOWSTONE...JACKSON HOLE AND
TOGWOTEE PASS AREAS...SO WILL UPGRADE THE WINTER WEATHER ADVISORIES
TO WARNINGS. HAVE ALSO UPGRADED STAR VALLEY TO A WARNING SINCE THEY
HAVE ALREADY PICKED UP 4 TO 5 INCHES. SNOTELS IN THE SALTS/WYOMING
RANGES INDICATE ONLY A FEW INCHES SO WILL KEEP THEM AT ADVISORIES.
AS FOR THE WIND RIVERS...ISSUING AN ADVISORY FOR THE EAST SLOPES FOR
UP TO A FOOT OF SNOW ON TOGWOTEE PASS AND STRONG WINDS OVER SOUTH
PASS PRODUCING THE BLOWING AND DRIFTING SNOW...THOUGH LITTLE
SNOWFALL. WILL ALSO KEEP ADVISORY GOING FOR THE ABSAROKAS. WILL
LET ALL WINTER HIGHLIGHTS FOR THE WEST GO THROUGH 00Z THURSDAY.
ISENTROPIC LIFT TO ALSO BRING SNOW TO THE BIGHORNS TONIGHT WITH 5 TO
10 INCHES POSSIBLE THERE BY NOON WEDNESDAY. HAVE INCLUDED THEM IN
AN ADVISORY AS WELL. WINDS GET CRANKING PRETTY GOOD OVERNIGHT AS
THE GRADIENT TIGHTENS WITH HIGH WINDS A POSSIBILITY OVER THE GREEN
MOUNTAINS AFTER MIDNIGHT. PROBLEM I SEE WITH THIS...EVEN WITH 50KT
AT H7...IS THAT THE H7 GRADIENT IS NORTHWEST...WHILE SFC GRADIENT IS
SOUTHWEST. THESE CONDITIONS PERSIST THROUGH THE DAY
WEDNESDAY...DIMINISHING AFTER 00Z. WILL KEEP HIGH WIND WATCH GOING
FOR NOW AND LET EVENING SHIFT TAKE ONE LAST LOOK. H7 WINDS OVER
ABSAROKAS GET CRANKING AS WELL WITH SPEEDS UP TO 70KTS DURING THE
DAY WEDNESDAY. THIS AREA IS A BIT MORE FAVORABLE FOR HIGH WINDS
WITH WNW FLOW. HAVE HOISTED A HIGH WIND WATCH FOR 12Z TO 00Z
TOMORROW FOR THE ABSAROKAS. MOST LOCATIONS WILL BE WINDY ON
WEDNESDAY. TEMPERATURES WARM QUITE NICELY EAST OF THE DIVIDE
WEDNESDAY WITH WIDESPREAD 40S EXPECTED...EVEN SOME 30S WEST OF THE
DIVIDE. SOME 50S ARE LIKELY THURSDAY UNDER BACKING SOUTHWEST FLOW
WITH GOOD WARM AIR ADVECTION.
RIDGE AXIS MOVES THROUGH WYOMING THURSDAY MORNING WITH THE FLOW
BACKING AHEAD OF AN APPROACHING LONG WAVE TROUGH. THE FLOW BACKS
WITH THIS WITH SNOW RETURNING TO THE WEST IN THE AFTERNOON AS
FAVORABLE BAROCLINIC LEAF MOVES IN AHEAD OF THE TROUGH. THIS WILL
BRING A FAIRLY QUICK SHOT OF SNOW THROUGH THURSDAY NIGHT. A COLD
FRONT MOVES THROUGH AS WELL WITH THE FLOW VEERING TO THE NORTH
BEHIND THE FRONT AND TROUGH. THIS SETS UP THE POTENTIAL FOR SOME
UPSLOPE SNOW EAST OF THE DIVIDE FRIDAY MORNING.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MODELS NOW BRING COLD FRONT SOUTH OUT OF MONTANA SPREADING
PRECIPITATION SOUTH EAST OF THE CONTINENTAL DIVIDE. HAVE INCREASED
CHANCE OF PRECIPITATION THROUGH THE DAY FRIDAY. IF THE MODELS LOCK
IN ON THIS...WILL LIKELY NEED MUCH HIGHER PRECIPITATION
PROBABILITIES ALONG WITH INCREASED SNOWFALL AMOUNTS. THEN RIDGE
BUILDS BACK WITH WET NORTHWEST FLOW AND DRYING EAST OF THE DIVIDE
AND A RETURN TO WESTERLY WINDS AT THE SURFACE. TEMPERATURES NOW
COLDER FRIDAY AND FRIDAY NIGHT AND PROBABLY NOT COLD ENOUGH
DEPENDING ON THE STRENGTH OF THE FRONT AND THE AMOUNT AND COVERAGE
OF SNOWFALL. SHOULD SEE TEMPERATURES BOUNCE BACK ON SUNDAY AND
SUNDAY NIGHT. MODELS NOW SHOW BACK DOOR COLD FRONT MOVING SOUTHWEST
FROM EASTERN MONTANA AND THE DAKOTAS INTO NORTHERN AND EASTERN
WYOMING ON MONDAY. THIS WILL LIKELY COOL OFF EASTERN JOHNSON AND
EASTERN NATRONA COUNTIES WHILE LEAVING WARMER TEMPERATURES WEST
AND SOUTH OF THE FRONT. EXTENDED MODELS EXHIBITING SOME RUN TO RUN
CHANGES WHICH DECREASES THE CONFIDENCE IN THE COOLING AND SPREAD
OF PRECIPITATION THROUGH THE EXTENDED FORECAST. BEST BET IS FOR
DRY SATURDAY AND SATURDAY NIGHT.
AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE ACROSS THE FAR WEST...WITH
CIGS/VSBYS LOWERING THROUGH THE NIGHT. MVFR/IFR CONDITIONS WILL
PERSIST THROUGH WEDNESDAY MORNING FOR KJAC...KPNA...AND KBPI. EXPECT
WIDESPREAD MOUNTAIN OBSCURATIONS AS WELL. KRKS WILL ALSO EXPERIENCE
OCCASIONAL MVFR/IFR CONDITIONS THROUGH 18Z WEDNESDAY. THERE WILL BE
AREAS OF LLWS BTWN 1KFT-2KFT AGL ALONG THE EAST SLOPES FROM
KCOD-KLND OVERNIGHT AND WEDNESDAY MORNING AS WELL.
FIRE WEATHER...
PERIODS OF SNOW ARE EXPECTED IN THE WEST THROUGH WEDNESDAY
EVENING...WITH SIGNIFICANT AMOUNTS EXPECTED. LIGHT SNOW EXPECTED IN
THE WEST WEDNESDAY NIGHT AND THURSDAY. IT WILL REMAIN WINDY OVER THE
NEXT SEVERAL DAYS THOUGH MUCH WARMER AIR WILL MOVE IN. EAST OF
DIVIDE...40S WEDNESDAY AND 50S BY THURSDAY. A COLD FRONT MOVES
THROUGH THURSDAY NIGHT...BRINGING IN COLDER AIR AS WELL AS A CHANCE
OF SNOW EAST OF THE DIVIDE FRIDAY MORNING.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MST THURSDAY
NIGHT FOR WYZ002.
WINTER WEATHER ADVISORY UNTIL 6 PM MST WEDNESDAY FOR WYZ002-015-
024-025.
WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR WYZ001-012-013-
023.
HIGH WIND WARNING UNTIL 6 PM MST WEDNESDAY FOR WYZ019.
WINTER WEATHER ADVISORY UNTIL 12 PM MST WEDNESDAY FOR WYZ008-009.
&&
SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...BERC
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 6, 9:06 PM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
906 PM MST TUE JAN 6 2009
WYZ001>020-022>030-071300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
906 PM MST TUE JAN 6 2009
...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF FAR WESTERN WYOMING AND THE BIG HORN MOUNTAINS THROUGH
WEDNESDAY AFTERNOON...
...HIGH WIND WARNINGS ARE IN EFFECT FOR THE GREEN MOUNTAINS
AND ABSAROKA MOUNTAINS WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW...POSSIBLY HEAVY AT TIMES...WILL CONTINUE
OVERNIGHT ACROSS FAR WESTERN WYOMING. SOUTHWEST TO WEST WINDS
WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES. THE
SNOW WILL INCREASE OVER THE BIGHORNS AS WELL. SEE WINTER STORM
WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR MORE INFORMATION.
SOUTHWEST WINDS WILL INCREASE AFTER MIDNIGHT OVER THE
GREEN/RATTLESNAKE MOUNTAINS...EXCEEDING 40 MPH WITH GUSTS TO 60
MPH. SEE HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SNOW WILL CONTINUE IN THE WEST AND BIGHORN MOUNTAINS. THROUGH
THIS AFTERNOON AS WELL AS THE BLOWING DRIFTING SNOW CAUSE BY THE
GUSTY SOUTHWEST TO WEST WINDS. TOTAL SNOW ACCUMULATION IN SOUTHERN
YELLOWSTONE PARK...THE TETON AND GROS VENTRE RANGE WILL RANGE FROM 10
TO 18 INCHES...WITH THE WYOMING/SALT RANGES AND THE ABSAROKA
MOUNTAINS RECEIVING FROM 6 TO 12 INCHES. TOTAL SNOW ACCUMULATION IN
THE BIGHORN MOUNTAINS...AND THE JACKSON AND STAR VALLEYS IS EXPECTED
TO RANGE FROM 5 TO 10 INCHES. THE UPPER GREEN RIVER BASIN WILL
RECEIVE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS AROUND BONDURANT.
STRONG WEST AND SOUTHWEST WIND IS LIKELY EAST OF THE CONTINENTAL
DIVIDE. THE WINDS COULD BE ESPECIALLY STRONG OVER THE ABSAROKA
MOUNTAINS AS WELL AS THE GREEN AND RATTLESNAKE RANGES.
SNOW IS EXPECTED TO SPREAD ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY RECORDED STRONG WIND GUSTS...WIND
DAMAGE OR SNOW ACCUMULATION FROM MONDAY. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 6, 9:50 PM MST to January 8, 4:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, East Sweetwater County
- When
- January 7, 4:40 AM MST to 7:00 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Rock Springs & Green River
- When
- January 7, 5:00 AM MST to 5:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Flaming Gorge
- When
- January 7, 12:45 PM MST to 5:00 PM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- January 7, 4:20 PM MST to 6:40 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 55 kt (63 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, January 6 to 7, 20092 deaths · 1 injured · $896,000 · 74 kt wind · 16 events
- Ice Storm and Winter Weather in Connecticut, January 6 to 7, 20092 deaths · 4 injured · 4 events
- Winter Weather in Illinois, January 6, 20091 death · 2 injured · 5 events
- Flooding and Heavy Rain in Washington, January 6 to 8, 2009$1.1 million · 3 events
- Flash Flooding in Mississippi, January 6, 2009$690,000 · 7 events
- Tornadoes and Flooding in Georgia, January 6 to 11, 2009$116,000 · EF0 · 17 events
- High Wind and Strong Wind in Washington, January 6 to 7, 2009$65,000 · 68 kt wind · 2 events
- Ice Storm in Pennsylvania, January 6 to 7, 2009$4,000 · 29 events
- Winter Storm and Winter Weather in New York, January 6 to 8, 200927 events
- Damaging Wind in Mississippi, January 6, 2009$25,000 · 50 kt wind · 1 event
- Winter Storm and High Wind in Wyoming, January 6 to 8, 20091 injured · $4,000 · 68 kt wind · 9 events
- Winter Storm and Winter Weather in West Virginia, January 6 to 7, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142208, 142206, 142214, 142207, 142205.